[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IPk] nasty hypos (Mark II)

>Yikes. Now I was getting worried. And then it struck me what I'd done. When
>I'd taken the cartridge out, put some air in, and reattached it to the
>tubing, I'd forgotten to disconnect it at the site!!! So when I reattached
>it, I must have pushed the plunger in a little. How far is anybody's guess.

If any beginners are reading, this is a *very* naughty non-standard thing
to do. But it goes something like this:

Only do this if you are very experienced and comfortable with your pump,
and you do this at your own risk.

If your pump has run out of insulin, and it is very inconvenient to go and
refill it - perhaps you're at work, about to go into an important meeting,
and will be going home within 3 hours in any case - you can still use the
insulin that is in the tubing. I only know how to do this on my MiniMed
pump, and have done it twice in 3 years. Perhaps a Disetronic user could
say if the same thing is doable. You disconnect the tubing from the
infusion set, bring that loose end up to the pump, and then disconnect the
other end from the cartridge. Make sure both ends of the tubing stay
together, and up in the air, otherwise the insulin may run out of the
tubing. You then lift the drive arm of the pump, pull the plunger back a
tiny bit, drawing in air, reconnect the tubing to the cartridge, and prime
the pump as usual. Keep bolussing till insulin dribbles out of the free
end. Then reconnect to your infusion set.

Essentially you now have a massive air bubble in the tubing, pushing the
insulin ahead of it. Keep the pump and tubing above the infusion set to
stop any insulin slipping back beyond the bubble, and check every hour to
see it is ok. I forget how much insulin a tube holds. Is 1 unit per 6

Anyhow, that's the trick. The alternative is to inject the equivalent of
your basal rate every hour or two. Actrapid is better than Humalog for
this, since it won't peek so much. I keep a pen-cartridge of Actrapid and a
30 unit syringe wedged in the bottom of my wallet - separate from my normal
diabetes kit - just in case of emergancy.

Moral of the story: don't run out of insulin, but be prepared!

>I had walked about 2miles, and I had had a hot bath. And it was 2am! I was
>also at that "give me food" stage, so I had another 4 slices of bread and
>honey, and a hot drink with sugar in to try and calm me down.

Di - I wouldn't dream of telling you how to run you diabetes :-) But I
always keep a box of glucose powder at home. In the downstairs toilet with
a plastic cup. It's really cheap - you get it at the chemist. For me, half
a cup of powder with hot water from the tap stops a hypo in its tracks.
Repeat as necessary. Requires no digestion. And unlike bread and honey, it
won't hit you six hours later! Some prefer Lucozade, but that's expensive
and fizzy and to me it tastes of being ill! And you're liable to run out if
you have a really big OD hypo.


mailto:email @ redacted
for HELP or to subscribe/unsubscribe, contact: HELP@insulin-pumpers.org
help SUPPORT Insulin Pumpers http://www.insulin-pumpers.org/donate.shtml